Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 218, NWS North Platte, NE

August 15, 2017Garfield County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 11:49 AM CDT for Garfield County, Holt County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 11:49 AM CDT (16:49 UTC)
Expired
Aug 15, 2017, 12:30 PM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Garfield County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 11:55 AM CDTHAIL 113 Sw Amelia, NE
Aug 15, 11:55 AM CDTHAIL 1.512 Ssw Amelia, NE
Aug 15, 12:35 PM CDTHAIL 13 W Amelia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS53 KLBF 151649
SVRLBF
NEC071-089-151730-
/O.NEW.KLBF.SV.W.0218.170815T1649Z-170815T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1149 AM CDT TUE AUG 15 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...

* Until 1230 PM CDT

* At 1149 AM CDT, a severe thunderstorm was located 10 miles south of
  Amelia, or 21 miles north of Burwell, moving northeast at 20 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Chambers, Amelia, Sunfish Lake and Carson Lake. 

This includes Highway 281 between mile markers 163 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4196 9904 4213 9921 4243 9887 4219 9858
TIME...MOT...LOC 1649Z 229DEG 19KT 4208 9904 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS
1 follow-up statement
855 
WWUS53 KLBF 151712
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1212 PM CDT TUE AUG 15 2017

NEC071-151721-
/O.CAN.KLBF.SV.W.0218.000000T0000Z-170815T1730Z/
Garfield NE-
1212 PM CDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GARFIELD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4208 9893 4209 9904 4213 9921 4243 9887
      4219 9858
TIME...MOT...LOC 1711Z 209DEG 24KT 4216 9895 

$$

NEC089-151730-
/O.CON.KLBF.SV.W.0218.000000T0000Z-170815T1730Z/
Holt NE-
1212 PM CDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHWESTERN HOLT COUNTY...

At 1211 PM CDT, a severe thunderstorm was located near Amelia, or 26
miles southwest of O'neill, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Chambers, Amelia and Sunfish Lake. 

This includes Highway 281 between mile markers 164 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4208 9893 4209 9904 4213 9921 4243 9887
      4219 9858
TIME...MOT...LOC 1711Z 209DEG 24KT 4216 9895 

HAIL...1.50IN
WIND...<50MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:01 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 15, 10:01 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

.SYNOPSIS...
Issued at 344 AM CDT Tue Aug 15 2017

H5 analysis from earlier this evening had a low amplitude ridge
across the central CONUS. West of this feature, a closed low was
located over western Alberta, with a trough extending sw of this
feature into northern Nevada. Overnight, a lead disturbance
continues to track across southern South Dakota and northern
Nebraska and has led to showers and thunderstorms. Some of these
were producing heavy rain, especially across north eastern
portions of the forecast area. Current radar imagery, has a meso
vort over southern Brown county with a second over eastern Todd
county in South Dakota. Under mostly cloudy skies, 3 AM CDT
readings were generally in the middle 60s to lower 70s.

&&

.UPDATE...
Issued at 952 AM CDT Tue Aug 15 2017

A check on the HRRR which has been performing quite well since
Saturday suggests heavy rain and flooding are quite possible this
afternoon through Wednesday morning. Heavy rain...1 to 2 inches
fell across ncntl Neb last night. WPC suggests a good portion of
the forecast area could experience some level of flooding over the
next 24 hours. The Flash Flood Watch has been expanded.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Tue Aug 15 2017

Precipitation chances over the next 24 hours is the main forecast
concern. For today: With good agreement between the HRRR and
WARW, precipitation is expected to move out of the forecast area
by mid morning with limited clearing expected to develop by this
afternoon. By this afternoon, a surface boundary will become
established from north central Nebraska south into southwestern
Nebraska. Along and east of this boundary, SB CAPES of 3000 to
4500 J/KG are noted at 21z this afternoon, with little or no cap
present by this time. Am expecting convection to develop sometime
after 4 PM CDT INVOF of the surface boundary. Wind shear along the
boundary is meager at this point and on the order of 15 to 25 KTS
this afternoon. With K indexes along the boundary in excess of 45
this afternoon, and high PWATS, heavy rain will be a concern this
afternoon and evening. The inherited forecast has a flash flood
watch for Custer county and this still looks viable, given the
degree of moisture and forecast model qpf's tonight. Showers and
thunderstorms will continue well after dark tonight as a decent
low level jet develops from northern Kansas into central Nebraska.
Will continue with thunderstorm chances overnight with the
highest pops in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CDT Tue Aug 15 2017

After a stout H5 shortwave passes through Nebraska on Wednesday and
a more subtle shortwave on Thursday, the flow aloft wobbles between
zonal and northwesterly. The main surface features include a fropa
early Wednesday morning, a fairly weak cool front passage on Friday,
and a Black Hills low and associated trough Sunday into Monday.

The best widespread precip chances over the next week appear to be
Wednesday due to residual moisture in the mid levels and sufficient
lift in the low levels. The shortwave late Thursday will be fairly
quick moving, and soundings indicate limited moisture below 700mb.
However, a 25kt LLJ will provide some convergence, and elevated CAPE
will support convective activity to keep at least chc PoP mention.
Soundings suggest too much dry air below 700mb on Friday to support
measureable rainfall. The sfc low and trough over the weekend point
toward diurnally-driven convection with abundant CAPE in the
evenings and a 35+kt LLJ at night. Early indications for solar
eclipse totality early Monday afternoon are dry across western
Nebraska.

Temperatures will be near to slightly below normal through Friday
due to periodic precip chances and predominantly northwest flow in
the low levels. H85 temps struggle to reach 20C during the period.
Over the weekend, H85 flow turns southerly, allowing appreciable
WAA. Forecast highs generally split the guidance, resulting in upper
80s to lower 90s for much of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Aug 15 2017

For the KLBF terminal: Expect mainly cloudy skies over the next 24
hours with broken high clouds expected through mid afternoon. Some
low clouds are possible through 15z with ceilings around 2000 FT
AGL. The threat for thunderstorms will increase after 23z this
afternoon with the threat continuing through 08z Wednesday. There
will be a threat for hail along with heavy rain. Visibilities may
be down as far as 4sm with any areas of heavy rain. For the KVTN
terminal, expect broken mid and high clouds today with ceilings
ranging from 7000 to 15000 FT AGL. The threat for thunderstorms
will increase after 21z this afternoon and will continue through
10z Wednesday. The main threat for storms will be from 23z to 03z
Wednesday with visibilities down to 4sm in heavy rain and small
hail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 10:01 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-161515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1001 AM CDT Tue Aug 15 2017 /901 AM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Severe storms are possible this afternoon and tonight across a
large portion of western and north central Nebraska. The main
area of concern is south of a line from Hyannis, to Ainsworth to
Spencer. Heavy rain, large hail and damaging winds will be the
main severe threats.

The threat for flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past week are at
greatest risk for flash flooding. See the Flash Flood Watch for
details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 8:30 AM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 AM CDT TUE AUG 15 2017

NEZ028-029-151430-
Wheeler NE-Garfield NE-
830 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to near Burwell. Movement was
northeast at 20 mph.

Through 930 am...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Burwell, Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Buffalo Flats, Deverre and Gables.

This includes Highway 281 between mile markers 132 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9898 4175 9917 4207 9901 4203 9838
      4174 9835
TIME...MOT...LOC 1329Z 211DEG 19KT 4172 9867 4175 9912

CDC
Special weather statement, Aug 15, 11:12 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
1112 AM CDT TUE AUG 15 2017

NEZ010-028-151715-
Holt NE-Garfield NE-
1112 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 1111 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Amelia to 11 miles north of
Calamus Reservoir State Recreation Area. Movement was northeast at 20
mph.

Through 1230 pm...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Chambers, Amelia, Sunfish Lake and Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4226 9868 4191 9890 4197 9922 4231 9917
TIME...MOT...LOC 1611Z 213DEG 17KT 4200 9899 4202 9919

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:17 PM CDTSpecial Weather StatementLBFSheridan28 min
Aug 14, 9:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Aug 14, 10:09 PM CDTSpecial Weather StatementLBFGrant66 min
Aug 14, 10:37 PM CDTSpecial Weather StatementLBFCherry, Grant38 min
Aug 14, 11:12 PM CDTSpecial Weather StatementLBFCherry, Hooker48 min
Aug 14, 11:58 PM CDTSpecial Weather StatementLBFCherry, Hooker47 min
Aug 15, 12:27 AM CDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 3:53 AM CDTAreal Flood AdvisoryLBFHolt3 hr
Aug 15, 8:30 AM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Aug 15, 11:12 AM CDTSpecial Weather StatementLBFGarfield63 min
Aug 15, 11:57 AM CDTSpecial Weather StatementLBFCuster48 min
Aug 15, 11:59 AM CDTSpecial Weather StatementLBFLincoln46 min
Aug 15, 12:06 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Aug 15, 12:28 PM CDTSevere Thunderstorm WarningLBFCuster, Loup47 min
Aug 15, 12:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 15, 12:36 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 15, 12:39 PM CDTFlash Flood WarningLBFGarfield, Holt6 hr
Aug 15, 12:49 PM CDTSpecial Weather StatementLBFLogan41 min
Aug 15, 12:58 PM CDTSevere Thunderstorm WarningLBFCuster, Logan30 min
Aug 15, 2:08 PM CDTSpecial Weather StatementLBFGarfield52 min
Aug 15, 3:40 PM CDTSpecial Weather StatementLBFSherman50 min
Aug 15, 4:15 PM CDTSpecial Weather StatementLBFLoup, Rock60 min
Aug 15, 5:08 PM CDTSpecial Weather StatementLBFGarfield, Holt97 min
Aug 15, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Aug 15, 5:43 PM CDTSpecial Weather StatementLBFCuster47 min
Aug 15, 5:55 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup6 hr
Aug 15, 6:13 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 15, 6:17 PM CDTSpecial Weather StatementLBFHolt43 min
Aug 15, 6:32 PM CDTFlash Flood WarningLBFLogan3 hr
Aug 15, 6:45 PM CDTSpecial Weather StatementLBFLogan45 min
Aug 15, 6:47 PM CDTSpecial Weather StatementLBFWheeler58 min
Aug 15, 6:51 PM CDTSpecial Weather StatementLBFArthur, Keith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.